Fast Five Quiz: Aspirin Use

Mary L. Windle, PharmD

Disclosures

January 03, 2020

If aspirin use is suspected, direct questioning is useful. Many patients do not list aspirin or other over-the-counter aspirin-containing products because they may not consider such products to be medications. 

Tinnitus is commonly encountered when serum salicylate concentrations exceed 30 mg/dL. Although the presence of tinnitus is not a very specific or sensitive clinical effect of salicylate poisoning, it can be a very useful early sign of salicylate toxicity given the right clinical setting. Other auditory symptoms caused by the ototoxicity of salicylate poisoning include decreased hearing or deafness.

Pulmonary symptoms and signs of aspirin poisoning may include the following:

  • Hyperventilation (common)

  • Hyperpnea

  • Severe dyspnea due to noncardiogenic pulmonary edema

  • Respiratory arrest

  • Apnea

  • Fever and dyspnea due to aspiration pneumonitis

Cardiovascular symptoms of salicylate poisoning include the following:

  • Tachycardia, generally with minimal hemodynamic or clinical significance

  • Hypotension

  • Dysrhythmias

  • Asystole, with severe intoxication

  • ECG abnormalities

  • Sudden hemodynamic deterioration secondary to respiratory depression

Diaphoresis is also a common sign in patients with salicylate toxicity.

Read more about the presentation of aspirin and other salicylate toxicity.

Comments

3090D553-9492-4563-8681-AD288FA52ACE
Comments on Medscape are moderated and should be professional in tone and on topic. You must declare any conflicts of interest related to your comments and responses. Please see our Commenting Guide for further information. We reserve the right to remove posts at our sole discretion.

processing....